Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm watch at Mar 21, 2021, 4:12 AM MDT for Colfax County, Union County, New Mexico. It took effect at Mar 21, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 21, 2021, 4:12 AM MDT (10:12 UTC)
- In effect from
- Mar 21, 2021, 6:00 PM MDT
- Expired
- Mar 21, 2021, 2:30 PM MDT
- In force
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Union County, NM
The radar
The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2818 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS45 KABQ 211012 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 412 AM MDT Sun Mar 21 2021 ...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE OVER RATON PASS TONIGHT AND MONDAY... .A backdoor cold front diving into northeast New Mexico and a disturbance crossing from the west will combine to bring several inches of snow accumulation to Bartlett and Johnson Mesas including Raton Pass tonight and Monday. Snow will begin as the cold front arrives this evening, then snow will become heavier late tonight through Monday morning, before decreasing in coverage and intensity Monday afternoon. NMZ227-212200- /O.NEW.KABQ.WS.A.0006.210322T0000Z-210323T0000Z/ Johnson and Bartlett Mesas Including Raton Pass- 412 AM MDT Sun Mar 21 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations potentially reaching 1 to 7 inches with the heaviest amounts above 7000 feet, 2 to 4 inches around Folsom, Des Moines and Capulin, and lighter amounts further south. North winds could gust as high as 35 mph in Union and eastern Colfax Counties on Monday. * WHERE...Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From this evening through Monday afternoon. * IMPACTS...Travel could be very difficult, especially on I-25 over Raton Pass. * ADDITIONAL DETAILS...Areas of blowing snow may develop at times on Monday around Capulin, Folsom, and Des Moines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ 44
1 follow-up statement
777 WWUS45 KABQ 212030 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 230 PM MDT Sun Mar 21 2021 ...SNOW POSSIBLE OVER FAR NORTHEAST NEW MEXICO AND THE SANGRE DE CRISTO MOUNTAINS LATER TONIGHT AND MONDAY... .A quick hitting upper low and cold front will impact north central and northeast New Mexico later tonight and Monday, bringing colder temperatures, gusty north winds and potential for snow accumulations. Winds and snow will taper off by late Monday afternoon. NMZ227-220400- /O.UPG.KABQ.WS.A.0006.210322T0000Z-210323T0000Z/ /O.NEW.KABQ.WW.Y.0016.210322T0400Z-210323T0000Z/ Johnson and Bartlett Mesas Including Raton Pass- 230 PM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. Locally higher amounts. Winds gusting as high as 40 mph. * WHERE...Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From 10 PM this evening to 6 PM MDT Monday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Gusty north winds may create patchy areas of reduced visibilities in blowing snow. Travel will be impacted on west to east oriented highways including Highway 64 and 87 from Raton to the Des Moines area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ213>215-220400- /O.NEW.KABQ.WW.Y.0016.210322T0400Z-210323T0000Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- 230 PM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches above 8000 feet. * WHERE...Sangre de Cristo Mountains. * WHEN...From 10 PM this evening to 6 PM MDT Monday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 3:33 AM MDT, 39 minutes earlier.
Area forecast discussion, Mar 21, 3:33 AM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 333 AM MDT Sun Mar 21 2021 .SYNOPSIS... Critical fire weather conditions are expected today across the middle Rio Grande Valley as well as the Sandia, Manzano and Gallinas Mountains below snowpack. Strong west to southwest winds and low humidity values are expected. Starting Monday, a series of storm systems are expected to impact the state. The first will bring light to moderate snows across the Northern Mountains and near Raton Pass on Monday. The second system is poised to bring more widespread and heavier snowfall Tuesday through Wednesday. A third system, though uncertain, may bring even more light snow to the Northern Mountains around Friday. Thus, the warm temperatures of this weekend will be a distant memory as temperatures will be dropping below normal for much of the week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... High temperatures will cool some over central and western areas, while remaining above normal everywhere except the Farmington area. An upper level trough approaching the forecast area from the west and northwest is forecast to form a closed upper level low pressure system near the for corners briefly late tonight, then track east southeastward across the forecast area on Monday. The approaching system will produce scattered to isolated rain and mountain snow showers, and isolated afternoon thunderstorms, mainly over northwest areas today. Rain and snow will then become more widespread over northern areas tonight as Pacific and backdoor cold fronts enter the state causing the snow level to fall. The focus for precipitation on Monday will be over north central and eastern areas as the backdoor cold front pushes southward through Roswell. Instability and CAPE look sufficient for isolated thunderstorms in the mix again on Monday, except across northeast areas where easterly upslope flow should be a bit more stable behind the front. The Tusas and Sangre de Cristo Mountains should accumulate a few to several inches of snow tonight and Monday with peak measurements reaching around 7 inches near the CO border. This is enough to warrant a Winter Storm Watch for Bartlett and Johnson Mesas including Raton Pass. Southwest winds will again become breezy to windy today with fire weather concerns over central areas where humidities will be the lowest. Breezy to windy conditions will return on Monday, but the flow will shift out of north and northwest behind the cold fronts. High temperatures on Monday will vary from a few to 21 degrees below normal. LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... The first system will pull away from NM Monday evening and precipitation will quickly end outside of a few stray showers over/near the Northern Mountains. The back door cold front will continue to slide southward across the eastern plains overnight, and low temperatures will drop upwards of a dozen degrees compared to the night before. The next system will approach NM on Tuesday. This system is expected to pack more of a punch as it will be colder, farther to the south, and arrives with plenty of moisture. The system is expected to track from northern AZ southeastward toward the Southwest Mountains of NM Tuesday night, then eastward across south central portions of the state on Wednesday. Meanwhile, a back door cold front will slide into northeast and east central NM Tuesday night and early Wednesday. Some showery activity is expected Tuesday across much of northern and central NM ahead of the system. However, it appears that a prolonged period of strong upward motion in a saturated dendritic growth zone will occur near and north of the front Tuesday night through Wednesday. As the front slides southward during the day Wednesday, and upslope is enhanced along the east slopes of the Central Mountain Chain, the focus for heaviest snow should move from along and east of the Sangre de Cristo Mountains, to east slope areas along the Sandia, Manzano and Gallinas Mountains. The back door front should also push through the gaps, allowing for easterly upslope across the west central high terrain and a potential enhancement for snowfall there. Snow is not out of the question for the ABQ and SAF metro areas either. All-in-all, deteriorating conditions are expected Tuesday night through Wednesday, with significant snowfall possible for much of the CWA. The system shifts east of the state Wednesday evening, and precipitation is expected to diminish quickly. Yet another system may impact northern NM Thursday night into Friday. More snow would be possible for the Northern Mountains, but confidence is low on the exact track of the system. 44/34 && .FIRE WEATHER... A storm system will cross the state from the west and northwest tonight and Monday with precipitation favoring northern and eastern areas. Southwest winds ahead of the system will become breezy to windy today, and a Red Flag Warning remains in effect for central areas where humidities will be the lowest. Will cancel Fire Weather Watches across west central and east central areas because humidities are expected to be a little too high, but there should be pockets of critical conditions both places. Temperatures will fall below normal areawide on Monday, when breezy to windy conditions will return as the flow shifts out of the northwest. A stronger upper level low pressure system will cross from the west northwest with widespread snow accumulation Tuesday through Wednesday. This will be an easterly upslope flow event with wetting precipitation across the mountains, much of the east, and portions of west central NM. The rest of the week looks warmer and drier. Winds will probably strengthen again Thursday as a storm system crosses the central Rockies, and there may be some snow with it in the northern mountains. 44 && .AVIATION... 06Z TAF CYCLE A disturbance approaching the Four Corners from the northwest will spread scattered to isolated rain and snow showers across the area from the Tusas Mountains westward tonight, then across much of the area along and north of I-40 on Sunday. There will probably also be some thunderstorms west of the northern mountains on Sunday. The snow level will lift from near 6800 feet across the northwest tonight to 7500-8500 feet across northern NM on Sunday. An inch or two of snow accumulation is expected around Chama and the Chuska Mountains tonight and Sunday. Southwest winds will also become breezy to windy on Sunday with fire weather concerns across central and southern areas. If you notice any fires, please report them. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 31 54 30 / 20 20 5 0 Dulce........................... 56 23 51 23 / 30 30 30 5 Cuba............................ 60 27 49 25 / 10 20 20 0 Gallup.......................... 60 22 51 22 / 5 20 5 0 El Morro........................ 59 23 48 22 / 0 10 10 0 Grants.......................... 64 22 53 21 / 0 10 10 0 Quemado......................... 63 26 48 25 / 0 5 10 0 Magdalena....................... 68 31 54 29 / 0 5 5 0 Datil........................... 62 27 48 25 / 0 5 5 0 Reserve......................... 68 22 59 23 / 0 5 5 0 Glenwood........................ 71 35 63 30 / 0 5 0 0 Chama........................... 50 19 45 19 / 30 40 50 10 Los Alamos...................... 58 32 47 31 / 10 10 30 5 Pecos........................... 60 30 49 27 / 5 20 40 5 Cerro/Questa.................... 53 35 43 25 / 10 40 60 10 Red River....................... 47 25 38 19 / 20 50 70 20 Angel Fire...................... 48 18 37 14 / 10 50 80 20 Taos............................ 58 27 47 21 / 10 30 50 10 Mora............................ 59 27 45 23 / 5 20 50 10 Espanola........................ 66 32 55 30 / 10 20 30 5 Santa Fe........................ 61 33 49 28 / 10 20 40 5 Santa Fe Airport................ 66 29 53 25 / 10 10 30 0 Albuquerque Foothills........... 70 37 57 36 / 10 10 10 0 Albuquerque Heights............. 71 36 58 34 / 5 10 10 0 Albuquerque Valley.............. 73 35 60 32 / 5 10 10 0 Albuquerque West Mesa........... 71 35 58 33 / 5 10 10 0 Belen........................... 74 32 61 32 / 5 5 5 0 Bernalillo...................... 72 34 61 32 / 5 10 10 0 Bosque Farms.................... 73 33 60 30 / 5 5 5 0 Corrales........................ 73 35 60 31 / 5 10 10 0 Los Lunas....................... 73 34 60 29 / 5 5 5 0 Placitas........................ 66 37 54 33 / 10 10 20 0 Rio Rancho...................... 71 35 59 33 / 5 10 10 0 Socorro......................... 78 35 63 34 / 0 5 5 0 Sandia Park/Cedar Crest......... 61 34 48 30 / 10 10 20 0 Tijeras......................... 65 33 52 30 / 10 10 20 0 Edgewood........................ 66 30 53 26 / 5 5 20 0 Moriarty/Estancia............... 68 27 54 22 / 5 10 20 0 Clines Corners.................. 63 29 49 25 / 0 10 20 0 Mountainair..................... 66 30 52 29 / 0 5 10 0 Gran Quivira.................... 66 32 52 29 / 0 5 10 0 Carrizozo....................... 72 37 58 34 / 0 5 10 0 Ruidoso......................... 64 35 51 31 / 0 10 10 0 Capulin......................... 60 27 34 20 / 10 60 80 10 Raton........................... 65 28 41 20 / 10 50 70 10 Springer........................ 66 29 44 22 / 5 40 60 10 Las Vegas....................... 63 30 46 21 / 0 20 50 5 Clayton......................... 68 32 39 28 / 10 60 60 10 Roy............................. 67 32 45 25 / 5 20 50 5 Conchas......................... 73 37 51 29 / 0 10 50 5 Santa Rosa...................... 72 38 52 30 / 0 10 40 5 Tucumcari....................... 76 40 52 30 / 0 10 40 5 Clovis.......................... 76 40 56 30 / 0 10 50 5 Portales........................ 78 42 60 30 / 0 10 40 5 Fort Sumner..................... 78 40 58 32 / 0 10 40 0 Roswell......................... 84 46 68 34 / 0 10 20 0 Picacho......................... 76 42 60 34 / 0 0 10 0 Elk............................. 74 38 60 32 / 0 0 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 7 PM MDT this evening for the following zones... NMZ106-107. Winter Storm Watch from this evening through Monday afternoon for the following zones... NMZ227. &&
Hazardous weather outlook, Mar 21, 3:20 AM MDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 320 AM MDT Sun Mar 21 2021 NMZ201>241-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 320 AM MDT Sun Mar 21 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Critical fire weather conditions are expected this afternoon across the middle Rio Grande Valley as well as the Sandia, Manzano and Gallinas Mountains below snowpack due to strong winds and low humidities. West to southwesterly wind gusts between 30 and 40 mph will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday The first in a series of storm systems will arrive Monday. Modest snow amounts are expected over the Northern Mountains, with slightly higher amounts possible near Raton Pass. Another stronger and colder storm system will impact the state Tuesday through Wednesday. Rain and snow showers will develop across much of the area on Tuesday. Then, widespread snow will develop from the Sangre de Cristo Mountains eastward Tuesday night, before spreading southwestward to the east slopes of the Sandia and Manzano Mountains early Wednesday. Snow will also be possible across the Albuquerque and Santa Fe Metro areas as well as portions of west central New Mexico Wednesday, but easterly winds will complicate amounts in the Rio Grande Valley. Nonetheless, deteriorating road conditions are expected, with the greatest impacts expected along and east of the central mountain chain Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts this week through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:30 PM MDT | Winter Weather Advisory | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos and 2 more | 25 hr |
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.